Intraoperative floppy iris syndrome
|Intraoperative floppy iris syndrome|
Intraoperative floppy iris syndrome (IFIS) is a complication that may occur during cataract extraction in certain patients. This syndrome is characterized by a flaccid iris which billows in response to ordinary intraocular fluid currents, a propensity for this floppy iris to prolapse towards the area of cataract extraction during surgery, and progressive intraoperative pupil constriction despite standard procedures to prevent this.
IFIS has been associated with tamsulosin (e.g., Flomax), a medication widely prescribed for urinary symptoms associated with benign prostatic hyperplasia (BPH). Tamsulosin is a selective alpha blocker that works by relaxing the bladder and prostatic smooth muscle. As such, it also relaxes the iris dilator muscle by binding to its postsynaptic nerve endings. Various alpha-blockers are associated with IFIS, but tamsulosin has a stronger association than the others.
A joint statement of two ophthalmologic societies states that "the other major class of drugs to treat BPH — 5-alpha reductase inhibitors — do not appear to cause IFIS to any significant degree." 5-ARIs include finasteride, a medication typically used as first line therapy for BPH and androgenic alopecia. The medication is also associated with cataract formation.
IFIS may also be associated with other causes of small pupil like synechiae, pseudoexfoliation and other medications (used for conditions such as glaucoma, diabetes and high blood pressure). IFIS does not usually cause significant changes in postoperative outcomes. Patients may experience more pain, a longer recovery period, and less improvement in visual acuity than a patient with an uncomplicated cataract removal.
The severity of the condition is not linked to the duration of tamsulosin intake.
- Chang, D.; Campbell, J. (April 2005). "Intraoperative floppy iris syndrome associated with tamsulosin". J Cataract Refract Surg. 31 (4): 664–73. doi:10.1016/j.jcrs.2005.02.027. PMID 15899440.
- Schwinn, D.; Afshari, N. (2006). "α1-Adrenergic Receptor Antagonists and the Iris: New Mechanistic Insights into Floppy Iris Syndrome". Survey of Ophthalmology. 51 (5): 501–512. doi:10.1016/j.survophthal.2006.06.011. PMID 16950249.
- Pärssinen, O.; Leppänen, E.; Keski-Rahkonen, P.; Mauriala, T.; Dugué, B.; Lehtonen, M. (2006). "Influence of Tamsulosin on the Iris and Its Implications for Cataract Surgery". Investigative Ophthalmology & Visual Science. 47 (9): 3766–3771. doi:10.1167/iovs.06-0153. PMID 16936084.
- American Society of Cataract and Refractive Surgery; American Academy of Ophthalmology (2014), Alpha-Blocker Patient Advisory: ASCRS and AAO Information Statement (PDF), retrieved 2017-05-12.
- Chang, DF; et al. (2008), "ASCRS White Paper: clinical review of intraoperative floppy-iris syndrome", J Cataract Refract Surg, 34 (12): 2153–2162, doi:10.1016/j.jcrs.2008.08.031, PMID 19027575.
- Wong, A. C. M.; Mak, S. T. (2011). "Finasteride-associated cataract and intraoperative floppy-iris syndrome". Journal of Cataract & Refractive Surgery. 37 (7): 1351–1354. doi:10.1016/j.jcrs.2011.04.013. PMID 21555201.
- Issa, S. A.; Dagres, E. (2007). "Intraoperative floppy-iris syndrome and finasteride intake". Journal of Cataract & Refractive Surgery. 33 (12): 2142–2143. doi:10.1016/j.jcrs.2007.07.025. PMID 18053919.
- Cheung, C.; Awan, M.; Sandramouli, S. (August 2006). "Prevalence and clinical findings of tamsulosin-associated intraoperative floppy-iris syndrome". J Cataract Refract Surg. 32 (8): 1336–9. doi:10.1016/j.jcrs.2006.03.034. PMID 16863971.